Advertisement

Finance and Stochastics

, Volume 22, Issue 2, pp 281–295 | Cite as

A risk-neutral equilibrium leading to uncertain volatility pricing

  • Johannes Muhle-Karbe
  • Marcel Nutz
Article

Abstract

We study the formation of derivative prices in an equilibrium between risk-neutral agents with heterogeneous beliefs about the dynamics of the underlying. Under the condition that short-selling is limited, we prove the existence of a unique equilibrium price and show that it incorporates the speculative value of possibly reselling the derivative. This value typically leads to a bubble; that is, the price exceeds the autonomous valuation of any given agent. Mathematically, the equilibrium price operator is of the same nonlinear form that is obtained in single-agent settings with worst-case aversion against model uncertainty. Thus, our equilibrium leads to a novel interpretation of this price.

Keywords

Heterogeneous beliefs Equilibrium Derivative price bubble Uncertain volatility model Nonlinear expectation 

Mathematics Subject Classification (2010)

91B51 91G20 93E20 

JEL Classification

D52 G12 G13 D53 

Notes

Acknowledgements

The authors are most grateful to José Scheinkman for the stimulating discussions that have initiated this work. They would also like to thank the Editors and the referees for their detailed and constructive remarks which have greatly improved this paper.

The second author was partially supported by an Alfred P. Sloan Fellowship and NSF Grant DMS-1512900.

References

  1. 1.
    Acciaio, B., Beiglböck, M., Penkner, F., Schachermayer, W.: A model-free version of the fundamental theorem of asset pricing and the super-replication theorem. Math. Finance 26, 233–251 (2016) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Avellaneda, M., Levy, A., Parás, A.: Pricing and hedging derivative securities in markets with uncertain volatilities. Appl. Math. Finance 2, 73–88 (1995) CrossRefGoogle Scholar
  3. 3.
    Beiglböck, M., Henry-Labordère, P., Penkner, F.: Model-independent bounds for option prices: a mass transport approach. Finance Stoch. 17, 477–501 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Berestycki, H., Bruggeman, C., Monneau, R., Scheinkman, J.: Bubbles in assets with finite life. Preprint (2015). Available online at https://papers.ssrn.com/sol3/papers.cfm?abstract_id=2617078
  5. 5.
    Biagini, F., Föllmer, H., Nedelcu, S.: Shifting martingale measures and the birth of a bubble as a submartingale. Finance Stoch. 18, 297–326 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Biagini, F., Mancin, J.: Financial asset price bubbles under model uncertainty. J. Probab. Uncertain. Quant. Risk 2, 14 (2017) CrossRefGoogle Scholar
  7. 7.
    Biagini, F., Nedelcu, S.: The formation of financial bubbles in defaultable markets. SIAM J. Financ. Math. 6, 530–558 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Biagini, S., Bouchard, B., Kardaras, C., Nutz, M.: Robust fundamental theorem for continuous processes. Math. Finance 27, 963–987 (2017) MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bouchard, B., Nutz, M.: Arbitrage and duality in nondominated discrete-time models. Ann. Appl. Probab. 25, 823–859 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Burzoni, M., Frittelli, M., Maggis, M.: Model-free superhedging duality. Ann. Appl. Probab. 27, 1452–1477 (2017) MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Carr, P., Fischer, T., Ruf, J.: On the hedging of options on exploding exchange rates. Finance Stoch. 18, 115–144 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cheridito, P., Horst, U., Kupper, M., Pirvu, T.A.: Equilibrium pricing in incomplete markets under translation invariant preferences. Math. Oper. Res. 41, 174–195 (2016) MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cont, R.: Model uncertainty and its impact on the pricing of derivative instruments. Math. Finance 16, 519–547 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cox, A.M.G., Hobson, D.G.: Local martingales, bubbles and option prices. Finance Stoch. 9, 477–492 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Cox, A.M.G., Hou, Z., Obłój, J.: Robust pricing and hedging under trading restrictions and the emergence of local martingale models. Finance Stoch. 20, 669–704 (2016) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Cox, A.M.G., Obłój, J.: Robust pricing and hedging of double no-touch options. Finance Stoch. 15, 573–605 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Dandapani, A., Protter, P.: Strict local martingales via filtration enlargement. Preprint (2016). Available online at https://arxiv.org/abs/1608.06361
  18. 18.
    Dolinsky, Y., Soner, H.M.: Martingale optimal transport and robust hedging in continuous time. Probab. Theory Relat. Fields 160, 391–427 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Dolinsky, Y., Soner, H.M.: Martingale optimal transport in the Skorokhod space. Stoch. Process. Appl. 125, 3893–3931 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions, 2nd edn. Springer, New York (2006) zbMATHGoogle Scholar
  21. 21.
    Friedman, A.: Stochastic Differential Equations and Applications, vol. 1. Academic Press, New York (1975) zbMATHGoogle Scholar
  22. 22.
    Galichon, A., Henry-Labordère, P., Touzi, N.: A stochastic control approach to no-arbitrage bounds given marginals, with an application to lookback options. Ann. Appl. Probab. 24, 312–336 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Guyon, J., Menegaux, R., Nutz, M.: Bounds for VIX futures given S&P 500 smiles. Finance Stoch. 21, 593–630 (2017) MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Harrison, M., Kreps, D.: Speculative investor behavior in a stock market with heterogeneous expectations. Q. J. Econ. 92, 323–336 (1978) CrossRefzbMATHGoogle Scholar
  25. 25.
    Henry-Labordère, P., Obłój, J., Spoida, P., Touzi, N.: Maximum maximum of martingales given marginals. Ann. Appl. Probab. 26, 1–44 (2016) MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Herdegen, M., Schweizer, M.: Strong bubbles and strict local martingales. Int. J. Theor. Appl. Finance 19, 1650022 (2016) MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Herdegen, M., Schweizer, M.: Semi-efficient valuations and put-call parity. Math. Finance (2017, forthcoming).  https://doi.org/10.1111/mafi.12162/full Google Scholar
  28. 28.
    Herrmann, S., Muhle-Karbe, J.: Model uncertainty, recalibration, and the emergence of delta–vega hedging. Finance Stoch. 21, 873–930 (2017) MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Herrmann, S., Muhle-Karbe, J., Seifried, F.: Hedging with small uncertainty aversion. Finance Stoch. 21, 1–64 (2017) MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Heston, S.L., Loewenstein, M., Willard, G.A.: Options and bubbles. Rev. Financ. Stud. 20, 359–390 (2007) CrossRefGoogle Scholar
  31. 31.
    Hobson, D.: Robust hedging of the lookback option. Finance Stoch. 2, 329–347 (1998) CrossRefzbMATHGoogle Scholar
  32. 32.
    Hobson, D.: The Skorokhod embedding problem and model-independent bounds for option prices. In: Carmona, R.A., et al. (eds.) Paris–Princeton Lectures on Mathematical Finance 2010. Lecture Notes in Math., vol. 2003, pp. 267–318. Springer, Berlin (2011) CrossRefGoogle Scholar
  33. 33.
    Hobson, D., Klimmek, M.: Robust price bounds for the forward starting straddle. Finance Stoch. 19, 189–214 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Hobson, D., Neuberger, A.: Robust bounds for forward start options. Math. Finance 22, 31–56 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Jarrow, R.: Asset price bubbles. Annu. Rev. Financ. Econ. 7, 201–218 (2015) CrossRefGoogle Scholar
  36. 36.
    Jarrow, R., Protter, P., Shimbo, K.: Asset price bubbles in incomplete markets. Math. Finance 20, 145–185 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Kallsen, J.: Derivative pricing based on local utility maximization. Finance Stoch. 6, 115–140 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, 2nd edn. Springer, New York (1991) zbMATHGoogle Scholar
  39. 39.
    Kardaras, K., Kreher, D., Nikeghbali, A.: Strict local martingales and bubbles. Ann. Appl. Probab. 25, 1827–1867 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Krylov, N.V.: Controlled Diffusion Processes. Springer, New York–Berlin (1980) CrossRefzbMATHGoogle Scholar
  41. 41.
    Krylov, N.V.: Nonlinear Elliptic and Parabolic Equations of the Second Order. D. Reidel Publishing Co., Dordrecht (1987) CrossRefzbMATHGoogle Scholar
  42. 42.
    Lewis, A.L.: Option Valuation under Stochastic Volatility. Finance Press, Newport Beach (2000) zbMATHGoogle Scholar
  43. 43.
    Lyons, T.J.: Uncertain volatility and the risk-free synthesis of derivatives. Appl. Math. Finance 2, 117–133 (1995) CrossRefGoogle Scholar
  44. 44.
    Miller, E.: Risk, uncertainty and divergence of opinion. J. Finance 32, 1151–1168 (1977) CrossRefGoogle Scholar
  45. 45.
    Neufeld, A., Nutz, M.: Superreplication under volatility uncertainty for measurable claims. Electron. J. Probab. 18, 1–14 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Nutz, M.: Random \(G\)-expectations. Ann. Appl. Probab. 23, 1755–1777 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Nutz, M.: Superreplication under model uncertainty in discrete time. Finance Stoch. 18, 791–803 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Nutz, M.: Robust superhedging with jumps and diffusion. Stoch. Process. Appl. 125, 4543–4555 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Nutz, M., van Handel, R.: Constructing sublinear expectations on path space. Stoch. Process. Appl. 123, 3100–3121 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Obłój, J.: The Skorokhod embedding problem and its offspring. Probab. Surv. 1, 321–390 (2004) MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Pal, S., Protter, P.: Analysis of continuous strict local martingales via \(h\)-transforms. Stoch. Process. Appl. 120, 1424–1443 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Peng, S.: \(G\)-expectation, \(G\)-Brownian motion and related stochastic calculus of Itô type. In: Benth, F.E., et al. (eds.) Stochastic Analysis and Applications. Abel Symp., vol. 2, pp. 541–567. Springer, Berlin (2007) CrossRefGoogle Scholar
  53. 53.
    Peng, S.: Multi-dimensional \(G\)-Brownian motion and related stochastic calculus under \(G\)-expectation. Stoch. Process. Appl. 118, 2223–2253 (2008) MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Protter, P.: A mathematical theory of financial bubbles. In: Henderson, V., Sircar, R. (eds.) Paris–Princeton Lectures on Mathematical Finance 2013. Lecture Notes in Math., vol. 2081, pp. 1–108. Springer, Berlin (2013) CrossRefGoogle Scholar
  55. 55.
    Scheinkman, J., Xiong, W.: Overconfidence and speculative bubbles. J. Polit. Econ. 111, 1183–1219 (2003) CrossRefGoogle Scholar
  56. 56.
    Scheinkman, J., Xiong, W.: Heterogeneous beliefs, speculation and trading in financial markets. In: Carmona, R.A., et al. (eds.) Paris–Princeton Lectures on Mathematical Finance 2003. Lecture Notes in Math., vol. 1847, pp. 217–250. Springer, Berlin (2004) CrossRefGoogle Scholar
  57. 57.
    Stroock, D.W., Varadhan, S.R.S.: On the support of diffusion processes with applications to the strong maximum principle. In: Le Cam, L.M., et al. (eds.) Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, Univ. California, Berkeley, CA, 1970/1971. Probability Theory, vol. III, pp. 333–359. Univ. California Press, Berkeley (1972) Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematical SciencesCarnegie Mellon UniversityPittsburghUSA
  2. 2.Departments of Statistics and MathematicsColumbia UniversityNew YorkUSA

Personalised recommendations